Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 56, NWS Tucson, AZ

July 28, 2024Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 28, 2024, 2:29 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2024, 2:29 PM MST (21:29 UTC)
Expired
Jul 28, 2024, 5:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WGUS55 KTWC 282129
FFWTWC
AZC003-290030-
/O.NEW.KTWC.FF.W.0056.240728T2129Z-240729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
229 PM MST Sun Jul 28 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  West Central Cochise County in southeastern Arizona...

* Until 530 PM MST.

* At 229 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tombstone.

This includes the following highways...
	Route 80 between mile markers 313 and 323.
	Route 82 between mile markers 65 and 67.

This includes the following streams and drainages...
  San Pedro River, Willow Wash, Walnut Gulch, Reeves Creek, Gadwell 
  Canyon, Henderson Wash and Haberstock Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3180 10992 3175 10991 3167 10997 3161 11011
      3168 11017 3174 11015 3179 11007 3181 10997

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KJS
1 follow-up statement
373 
WGUS75 KTWC 290023
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
523 PM MST Sun Jul 28 2024

AZC003-290033-
/O.EXP.KTWC.FF.W.0056.000000T0000Z-240729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
523 PM MST Sun Jul 28 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST THIS AFTERNOON FOR 
WEST CENTRAL COCHISE COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3180 10992 3175 10991 3167 10997 3161 11011
      3168 11017 3174 11015 3179 11007 3181 10997

$$

KJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:46 PM MST, 43 minutes earlier.

Area forecast discussion, Jul 28, 1:46 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
146 PM MST Sun Jul 28 2024

.SYNOPSIS...

Daily chances for showers and thunderstorms this
through the week. Main threats will be heavy rainfall with strong
gusty winds. Localized flash flooding and isolated severe winds
will be possible.

&&

.DISCUSSION...

While the axis of broad ridging sits to the east, mean
atmospheric flow over southeastern Arizona has become southerly.
Though not particularly fast, this will will aid in a slow
northward propagation of heavy raining convection today. As shown
by the morning upper air observation and GOES precipitable water
values, the atmosphere is certainly primed to produce very heavy
rainfall rates this afternoon and early evening. The combination
of instability and richest moisture generally favors thunderstorm
development from southern central Pima County through Santa Cruz
and Cochise counties, with isolated development further into
southern Pinal and Graham counties this afternoon. Though the
primary threat should be the very heavy rainfall rates, wet
microbursts may produce isolated strong to severe wind gusts as
well. Coverage should quickly diminish with sunset, however a few
late storms out of Sonora tonight can't be ruled out.

As the upper high drifts further east on Monday, flow aloft
becomes a bit stronger (around 10 to near 20 kts at 500mb). Under
otherwise similar atmospheric conditions to today, this may allow
for longer lived convection with potentially a bit of a higher
wind gust threat. That said, there is some uncertainty in severity
and favored location as models showing the potential for lingering
cloud cover in the morning which may inhibit full development of
instability. The 12Z HREF updraft helicity probability (a modeled
probability of potential thunderstorm organization and severity)
shows an uptick in probability tomorrow compared to today, however
more limited in spatial coverage towards the southern border.
Further analysis will need to be made tonight.

With the ridge sitting to the east, daily chances for
monsoon activity with a southerly component will continue. An
interesting added factor will be a low pressure circulation,
currently south of the Baja peninsula, which models currently
have moving north towards southern Arizona around mid-week. It's
much too early for details on this circulation's impact, however
it could cause some changes to the normal diurnal convective
timing cycle.

&&

.AVIATION...Valid through 30/00Z.

Scattered thunderstorms through 28/02Z near KOLS-KDUG and isolated
up north through KTUS and KSAD. Very heavy rainfall, brief MVFR
conditions, and isolated gusty outflow winds to 45 kts near any
thunderstorm today. Otherwise winds generally under 12kts this
afternoon and becoming light tonight. Chances for thunderstorms
expected again Monday afternoon. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...

Elevated moisture will continue with scattered afternoon and
evening showers and thunderstorms. Each day has the threat of
heavy rain, localized flash flooding and strong gusty outflow
winds. Away from thunderstorms, 20-foot winds will generally be 15
mph or less, with afternoon/early evening gusts to 20-25 mph and
light winds overnight. As high pressure builds mid- week, high
temperatures should rise a bit and minimum relative humidities
should fall by a few percentage points.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory from 4 PM this afternoon to 8 PM MST this
evening for AZZ505.

&&

Public...Edwards
Aviation...Edwards
Fire Weather....Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 28, 12:48 PM MST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1248 PM MST Sun Jul 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     Hail             10 SE Sierra Vista      31.48N 110.19W
07/28/2024  M0.70 Inch       Cochise            AZ   Trained Spotter

            Also reported about 0.5 inches of rain in 15
            minutes so far.

&&

AJE
Local storm report, Jul 28, 1:38 PM MST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
138 PM MST Sun Jul 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Tstm Wnd Gst     7 W Pirtleville         31.37N 109.69W
07/28/2024  M53 MPH          Cochise            AZ   Mesonet

            Mesonet station KP03 Cochise College
            Airport.

&&

AJE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:06 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham2 hr
Jul 27, 6:31 PM MSTFlash Flood Warning Considerable damage threatTWCGreenlee3 hr
Jul 27, 7:11 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 28, 1:21 AM MSTBlowing Dust AdvisoryTWCPinal19 hr
Jul 28, 12:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Jul 28, 12:36 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz39 min
Jul 28, 12:39 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz51 min
Jul 28, 12:47 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 28, 12:56 PM MSTSevere Thunderstorm WarningTWCPima36 min
Jul 28, 1:10 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Santa Cruz3 hr
Jul 28, 1:14 PM MSTSevere Thunderstorm WarningTWCCochise19 min
Jul 28, 1:19 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz28 min
Jul 28, 1:31 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 28, 1:53 PM MSTSevere Thunderstorm WarningTWCCochise, Graham27 min
Jul 28, 2:33 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Jul 28, 2:40 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz3 hr
Jul 28, 3:03 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 28, 3:11 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz49 min
Jul 28, 3:17 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham2 hr
Jul 28, 3:22 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 28, 3:53 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz3 hr
Jul 28, 4:10 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 28, 4:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 28, 4:21 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 28, 4:32 PM MSTSevere Thunderstorm WarningTWCPinal43 min
Jul 28, 4:46 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.